Alert archive / Kansas / Tornado Warnings in 2022
Tornado Warning 6, NWS Wichita, KS
NWS Wichita, KS issued this tornado warning at Apr 29, 2022, 9:11 PM CDT for Butler County, Greenwood County, Kansas. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2022, 9:11 PM CDT (02:11 UTC)
- Expired
- Apr 29, 2022, 10:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Butler County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 76 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 9:44 PM CDT | TORNADO 1 | 7 W Eureka, KS | STORM SURVEY FOUND A ROLLED CAMPER AND A TOSSED OUTBUILDING. |
| Apr 29, 9:45 PM CDT | TSTM WND DMG | 6 W Eureka, KS | SURVEY REVEALED A SNAPPED TREE TRUNK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:34 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 14.3
The text
As transmitted.
951
WFUS53 KICT 300211
TORICT
KSC015-073-300300-
/O.NEW.KICT.TO.W.0006.220430T0211Z-220430T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wichita KS
911 PM CDT Fri Apr 29 2022
The National Weather Service in Wichita has issued a
* Tornado Warning for...
East central Butler County in south central Kansas...
Southwestern Greenwood County in southeastern Kansas...
* Until 1000 PM CDT.
* At 911 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Leon, moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Butler and southwestern Greenwood Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3766 9668 3775 9677 3791 9640 3773 9639
TIME...MOT...LOC 0211Z 249DEG 24KT 3777 9665
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
KETCHAM3 follow-up statements
802
WWUS53 KICT 300234
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
934 PM CDT Fri Apr 29 2022
KSC015-073-300300-
/O.CON.KICT.TO.W.0006.000000T0000Z-220430T0300Z/
Butler KS-Greenwood KS-
934 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR EAST
CENTRAL BUTLER AND WEST CENTRAL GREENWOOD COUNTIES...
At 934 PM CDT, a severe thunderstorm capable of producing a tornado
was located 11 miles west of Eureka, moving northeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Butler and west central Greenwood Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3773 9653 3781 9663 3791 9640 3778 9639
TIME...MOT...LOC 0234Z 240DEG 22KT 3784 9649
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
KETCHAM208
WWUS53 KICT 300247
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
947 PM CDT Fri Apr 29 2022
KSC015-300257-
/O.CAN.KICT.TO.W.0006.000000T0000Z-220430T0300Z/
Butler KS-
947 PM CDT Fri Apr 29 2022
...THE TORNADO WARNING FOR EAST CENTRAL BUTLER COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3778 9652 3785 9652 3791 9640 3779 9639
TIME...MOT...LOC 0247Z 249DEG 24KT 3787 9639
$$
KSC073-300300-
/O.CON.KICT.TO.W.0006.000000T0000Z-220430T0300Z/
Greenwood KS-
947 PM CDT Fri Apr 29 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST
CENTRAL GREENWOOD COUNTY...
At 947 PM CDT, a severe thunderstorm capable of producing a tornado
was located 6 miles northwest of Eureka, moving east at 30 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
west central Greenwood County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 3778 9652 3785 9652 3791 9640 3779 9639
TIME...MOT...LOC 0247Z 249DEG 24KT 3787 9639
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
KETCHAM702
WWUS53 KICT 300253
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
953 PM CDT Fri Apr 29 2022
KSC073-300302-
/O.EXP.KICT.TO.W.0006.000000T0000Z-220430T0300Z/
Greenwood KS-
953 PM CDT Fri Apr 29 2022
...THE TORNADO WARNING FOR WEST CENTRAL GREENWOOD COUNTY WILL EXPIRE
AT 1000 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Kansas.
LAT...LON 3778 9652 3785 9652 3791 9640 3779 9639
TIME...MOT...LOC 0252Z 249DEG 24KT 3788 9635
$$
KETCHAMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at Apr 29, 6:12 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, Apr 29, 6:12 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 612 PM CDT Fri Apr 29 2022 .SHORT TERM...(This evening through Monday night) Issued at 256 PM CDT Fri Apr 29 2022 Convective trends/severe mode the main concern/challenge this evening. Little change from previous thinking/discussions, as warm sector continues to destabilize with dry-line (DL) at 19z starting to mix eastward from GBD to just east of PTT/P28 line. So, expect the DL focus to be situated just west of the I-135 corridor in the 21z-00z time frame where 2500-3000 j/kg MLCape should reside with weakening inhibition. IF DL convection can develop, then very favorable bulk shear of 45-50 kts normal to the DL, around 100 j/kg 0-3km Cape and increasing low level helicity with backing near surface flow toward around 00z will support supercells with potential for significant large hail and tornadoes across south central Kansas into the Flint Hills through early this evening. Otherwise, there remains rather high confidence in quasi-linear strong to severe convection as the cold front merges with the DL late this evening/tonight as it progresses eastward from the I- 135 corridor across the Flint Hills into southeast Kansas. This will pose mainly a damaging wind threat with some potential for marginally large hail early on. A drier and cooler regime will follow on Saturday as the upper low deepens over the Upper Midwest. Some diurnally enhanced stratocu could drift over portions of central and eastern Kansas with gusty northwest winds diminishing late in the day. Dry weather expected on Sunday with return southerly flow and mild/near seasonal temperatures. Sunday night-Monday: Strong low level moisture transport Sunday night may result in moderate instability with sufficient cloud bearing shear for strong storms with potential MCS moving across southern Kansas. Then on Monday the warm front will bow northward putting at least portions of southern and eastern Kansas in the very moist unstable warm sector ahead of another vigorous upper trof moving into the central Plains. Of course the NAM is more bullish with the Sunday night-Monday scenario over the GFS. Nonetheless, another dry-line/cold frontal merger scenario looks to evolve along/east of I- 135 in the late afternoon/evening with higher probability of severe wind/squall line, though conditional chances again for somewhat more isolated storms/supercells across far southern Kansas or more probable northern Oklahoma at the moment. Darmofal .LONG TERM...(Tuesday through Friday) Issued at 256 PM CDT Fri Apr 29 2022 A more typical active Spring-time pattern will prevail next week. Another upper low will be somewhat slower to progress eastward from the western conus into the Plains Wednesday into Thursday. The medium range ensemble members show some variance late in the week, so confidence is lower especially on PoP trends. KED && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 612 PM CDT Fri Apr 29 2022 Isolated strong/severe convection is possible until mid-evening along a dry-line. Otherwise, stronger forcing along an eastward advancing cold front is expected to result in a line of storms later this evening/overnight from central into eastern Kansas. While mainly VFR cigs, brief MVFR cigs/vsbys and locally strong downburst winds are possible in and near convection. Gusty northwest winds are expected behind the front on Saturday. KED && .FIRE WEATHER... Issued at 256 PM CDT Fri Apr 29 2022 Gusty northwest winds on Saturday will result in very high grassland fire danger from late morning through the afternoon across portions of central Kansas, mainly west of highway 14. Otherwise, fire weather concerns are expected to be low to moderate Sunday into next week with periodic chances for widespread wetting rains. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 52 74 46 75 / 60 0 0 0 Hutchinson 51 73 44 74 / 30 0 0 10 Newton 51 72 45 74 / 60 0 0 0 ElDorado 51 73 46 74 / 70 0 0 0 Winfield-KWLD 51 75 46 76 / 60 0 0 0 Russell 48 71 42 74 / 30 10 0 10 Great Bend 49 72 42 74 / 20 0 0 10 Salina 51 72 44 74 / 40 10 0 10 McPherson 50 72 44 73 / 40 0 0 10 Coffeyville 55 75 48 76 / 80 10 0 0 Chanute 54 73 47 75 / 70 10 0 0 Iola 54 72 47 73 / 70 10 0 0 Parsons-KPPF 55 74 47 75 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 10 PM CDT this evening for KSZ049-051>053- 067>072-082-083-091>096-098>100. && SHORT TERM...KED LONG TERM...KED AVIATION...KED FIRE WEATHER...KED
Hazardous weather outlook, Apr 29, 3:28 PM CDT, 5 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 328 PM CDT Fri Apr 29 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 328 PM CDT Fri Apr 29 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight There is a chance for significant supercell thunderstorms late this afternoon and early evening across portions of central and south central Kansas into the Flint Hills. If storms form just ahead of a dry-line front, they will be capable of producing baseball size hail, damaging winds in excess of 70 mph and tornadoes. Thunderstorms will become likely along a cold front this evening which will overtake the dry-line as it moves from central and south central Kansas into southeast Kansas tonight. This line of storms will be capable of mainly quarter size hail and damaging winds to 65 mph until about 2 am. Very high grassland fire danger is expected late this afternoon and early evening behind the the dry-line, mainly along and west of I-135. Strong south to southwest winds will continue as well along and ahead of the dry-line into the evening. Refer to the Wind Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Very high grassland fire danger is expected Saturday from late morning through the afternoon across portions of central Kansas, mainly along and west of highway 14. There is a good chance for thunderstorms Sunday night through Monday night. Some of these storms could be strong to severe. Periodic chances for storms will exist Wednesday into Thursday with some potential for at least strong to marginally severe storms. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed late this afternoon and evening. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Local storm report, Apr 29, 7:56 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
756 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM HAIL ANDOVER 37.69N 97.14W
04/29/2022 M1.00 INCH BUTLER KS NWS EMPLOYEE
&&Local storm report, Apr 29, 8:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
803 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 5 WNW TAMPA 38.57N 97.24W
04/29/2022 MARION KS TRAINED SPOTTER
ONGOING LANDSPOUT TORNADO.
&&
JCLocal storm report, Apr 29, 8:25 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
825 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM TORNADO 4 W AUGUSTA 37.69N 97.05W
04/29/2022 BUTLER KS TRAINED SPOTTER
SPOTTER WAS IN AUGUSTA LOOKING WEST AT THE
TORNADO AND THE TORNADO HAD JUST CROSSED
HIGHWAY 400 TO THE NORTH.
&&Local storm report, Apr 29, 8:49 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
849 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TORNADO EL DORADO 37.82N 96.86W
04/29/2022 BUTLER KS TRAINED SPOTTER
TORNADO JUST SW OF TOWN.
&&
KEVIN.DARMOFALLocal storm report, Apr 29, 9:02 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
902 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST EAST WICHITA 37.68N 97.26W
04/29/2022 M70 MPH SEDGWICK KS PUBLIC
PUBLIC CITIZEN REPORTED WIND GUSTS OF 65 TO
70 MPH IN EASTBOROUGH NEAR THE WSU CAMPUS.
&&Local storm report, Apr 29, 9:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
903 PM CDT FRI APR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM HAIL 2 W ROSALIA 37.82N 96.66W
04/29/2022 E1.75 INCH BUTLER KS TRAINED SPOTTER
&&
KEVIN.DARMOFALThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 7:00 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Harvey, Marion, Sedgwick | 14 min |
| Apr 29, 7:16 PM CDT | Special Weather Statement | ICT | Chase | 59 min |
| Apr 29, 7:21 PM CDT | Special Weather Statement | ICT | Sedgwick | 54 min |
| Apr 29, 7:23 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 31 min |
| Apr 29, 7:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Marion | 16 min |
| Apr 29, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 43 min |
| Apr 29, 8:00 PM CDT | Tornado Warning | ICT | Marion | 45 min |
| Apr 29, 8:04 PM CDT | Dust Storm Warning | ICT | Barton, Ellsworth, Lincoln, McPherson, Reno, Rice and 2 more | 56 min |
| Apr 29, 8:07 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 53 min |
| Apr 29, 8:10 PM CDT | Tornado Warning | ICT | Butler, Sedgwick | 50 min |
| Apr 29, 8:16 PM CDT | Tornado Warning | ICT | Harvey, Marion | 29 min |
| Apr 29, 8:21 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 18 min |
| Apr 29, 8:28 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 62 min |
| Apr 29, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 43 min |
| Apr 29, 8:33 PM CDT | Tornado Warning | ICT | Greenwood | 42 min |
| Apr 29, 8:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 39 min |
| Apr 29, 8:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 46 min |
| Apr 29, 8:51 PM CDT | Tornado Warning | ICT | Butler | 54 min |
| Apr 29, 8:53 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Harvey, Marion | 52 min |
| Apr 29, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 30 min |
| Apr 29, 9:30 PM CDT | Tornado Warning | ICT | Butler, Greenwood | 24 min |
| Apr 29, 9:36 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 54 min |
| Apr 29, 9:54 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Greenwood | 66 min |
| Apr 29, 10:02 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 28 min |
| Apr 29, 10:16 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 59 min |
| Apr 29, 10:25 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sumner | 65 min |
| Apr 29, 10:34 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 26 min |
| Apr 29, 10:49 PM CDT | Special Weather Statement | ICT | Allen, Wilson, Woodson | 41 min |
| Apr 29, 11:03 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Sumner | 57 min |
| Apr 29, 11:39 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk, Montgomery, Wilson | 66 min |
| Apr 30, 12:19 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 41 min |
| Apr 30, 12:53 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 82 min |
| Apr 30, 2:42 AM CDT | Wind Advisory | ICT | Barton, Chase, Ellsworth, Harvey, Lincoln, McPherson and 5 more | 16 hr |
Nearby
Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.